Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 168, NWS Memphis, TN

May 5, 2003Calhoun County, Chickasaw County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 5, 2003, 4:14 PM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2003, 4:14 PM CDT (21:14 UTC)
Expired
May 5, 2003, 5:00 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Calhoun County, MS, Chickasaw County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:50 PM CDT, 24 minutes earlier.

Area forecast discussion, May 5, 3:50 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT MON MAY 5 2003

AN ACTIVE SVR WX EPISODE TODAY. THE FNTL BNDRY TO OUR NW WILL NOT
MAKE MUCH PROGRESS INTO THE FA DURING THE NEXT 48 TO 60 HRS. EXPECT
TUESDAY TO BE SIMILAR TO TODAY AS THE ATMS REMAINS UNSTABLE AS
INDICATED BY FCST SOUNDINGS. ALL OF THE FA EXCEPT FAR NE AR IS IN A
HIGH RISK FOR TONITE WITH A MODERATE RISK FOR THE WRN HALF OF THE FA
TUESDAY AND SLIGHT ELSEWHERE. ONGOING CONVECTION THAT HAS BEEN
PRODUCING TORNADOES THIS AFTN WILL CONT THRU TONITE AS AN UPR LVL SW
LIFTS NEWD OUT OF TX TWD THE MIDSOUTH REGION OVERNITE. THE WX PATTERN
REMAINS UNSETTLED THRU NEXT MONDAY AS SW FLOW ALOFT CONTS ACROSS THE
SE STATES AND A SERIES OF UPR LVL TROFS MOVE ACROSS THE CNTRL PLAINS
INTO THE GTLKS REGION. WILL CONT THE CURRENT FCST OF CHC TSTMS EACH
DAY. HOPEFULLY THE WEEKEND WILL BE A LITTLE MORE QUIET THAN TODAY.
HEAVIEST RAINS OCCURRED ACROSS WRN TN LAST NITE INTO TODAY AND THE
FOCUS SHUD BE ACROSS NRN MS FOR HEAVY RAINS. DO NOT THINK FLOODING
WILL BE A WIDESPREAD PROBLEM SO DID NOT ISSUE A WATCH.

.MEG...TOR WATCH FOR ENTIRE MIDSOUTH THRU 10 PM CDT TONITE.
Hazardous weather outlook, May 5, 4:05 PM CDT, 9 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER OVER NORTH MISSISSIPPI AS
WELL AS PORTIONS OF MUCH OF EAST ARKANSAS AND WEST TENNESSEE. THE
HISK RISK AREA IS GENERALL SOUTH OF A LINE FROM WYNNE TO DYERSBURG
TO PARIS. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE REST
OF THE MIDSOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING
COLD FRONT TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF
THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE THIS
AFTERNOON AND TONIGHT. STRONG TO VIOLENT LARGE TORNADOES ARE
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE
ENTIRE MIDSOUTH.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE
IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST
TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO
THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO
COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME
STORMS POSSIBLY SEVERE THROUGH DAY SEVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE
POSSIBLE FOR THE REMAINDER OF THIS WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 5, 1:33 PM CDT, 2 hours 41 minutes before
TNZ021-054-051845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
133 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL AND HENDERSON
COUNTIES.

A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 17 MILES WEST OF CEDAR
GROVE AT 133 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CARROLL AND HENDERSON COUNTIES...INCLUDING THE CITIES OF
HUNTINGDON...LEXINGTON AND MCKENZIE...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 5, 2:40 PM CDT, 1 hour 34 minutes before
TNZ052-052015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 23 MILES
WEST OF BEMIS AT 240 PM CDT...MOVING EAST AT 55 MPH.

PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 3:13 PM CDT, 1 hour 1 minute before
TNZ053-054-052045-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CHESTER AND HENDERSON
COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 16 MILES
WEST OF MIFFLIN AT 313 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CHESTER AND HENDERSON COUNTIES...INCLUDING THE CITY OF
LEXINGTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 3:32 PM CDT, 42 minutes before
TNZ055-052100-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DECATUR COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 21 MILES
WEST OF DECATURVILLE AT 332 PM CDT...MOVING EAST AT 50 MPH.

PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:23 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica52 min
May 5, 3:59 AM CDTTornado WarningMEGDeSoto31 min
May 5, 4:17 AM CDTTornado WarningMEGMarshall43 min
May 5, 4:51 AM CDTTornado WarningMEGBenton39 min
May 5, 6:17 AM CDTSevere Thunderstorm WarningMEGTunica28 min
May 5, 6:32 AM CDTSevere Thunderstorm WarningMEGDeSoto43 min
May 5, 7:15 AM CDTSevere Thunderstorm WarningMEGMarshall30 min
May 5, 7:34 AM CDTSevere Thunderstorm WarningMEGBenton26 min
May 5, 7:38 AM CDTTornado WarningMEGBenton37 min
May 5, 7:39 AM CDTTornado WarningMEGBenton36 min
May 5, 8:02 AM CDTTornado WarningMEGTippah28 min
May 5, 8:27 AM CDTTornado WarningMEGAlcorn63 min
May 5, 10:17 AM CDTSevere Thunderstorm WarningMEGTallahatchie28 min
May 5, 10:19 AM CDTSevere Thunderstorm WarningMEGYalobusha41 min
May 5, 3:47 PM CDTSevere Thunderstorm WarningMEGCalhoun28 min
May 5, 3:50 PM CDTSevere Thunderstorm WarningMEGCalhoun25 min
May 5, 4:11 PM CDTSevere Thunderstorm WarningMEGTallahatchie49 min
May 5, 4:47 PM CDTSevere Thunderstorm WarningMEGCoahoma28 min
May 5, 5:05 PM CDTTornado WarningMEGCoahoma, Quitman25 min
May 5, 5:18 PM CDTSevere Thunderstorm WarningMEGCalhoun42 min
May 5, 5:27 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman48 min
May 5, 6:14 PM CDTSevere Thunderstorm WarningMEGChickasaw31 min
May 5, 6:37 PM CDTSevere Thunderstorm WarningMEGMonroe23 min
May 5, 6:48 PM CDTSevere Thunderstorm WarningMEGLee42 min
May 5, 6:53 PM CDTSevere Thunderstorm WarningMEGPontotoc37 min
May 4, 7:57 PM CDTTornado WarningMEGDyer, Lake63 min
May 4, 8:04 PM CDTSevere Thunderstorm WarningMEGLauderdale26 min
May 4, 8:12 PM CDTTornado WarningMEGDyer, Lauderdale48 min
May 4, 8:25 PM CDTTornado WarningMEGObion65 min
May 4, 8:43 PM CDTSevere Thunderstorm WarningMEGLauderdale32 min
May 4, 9:03 PM CDTTornado WarningMEGDyer, Gibson27 min
May 4, 9:13 PM CDTTornado WarningMEGLauderdale47 min
May 4, 9:20 PM CDTTornado WarningMEGWeakley55 min
May 4, 9:27 PM CDTTornado WarningMEGDyer63 min
May 4, 10:05 PM CDTTornado WarningMEGHenry40 min
May 4, 10:08 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson52 min
May 4, 10:13 PM CDTSevere Thunderstorm WarningMEGTipton47 min
May 4, 10:13 PM CDTTornado WarningMEGLauderdale47 min
May 4, 10:28 PM CDTTornado WarningMEGDyer, Gibson47 min
May 4, 10:38 PM CDTTornado WarningMEGWeakley37 min
May 4, 10:45 PM CDTTornado WarningMEGGibson30 min
May 4, 10:47 PM CDTSevere Thunderstorm WarningMEGHaywood43 min
May 4, 10:48 PM CDTTornado WarningMEGHenry12 min
May 4, 10:57 PM CDTSevere Thunderstorm WarningMEGCrockett48 min
May 4, 11:03 PM CDTSevere Thunderstorm WarningMEGTipton27 min
May 4, 11:13 PM CDTTornado WarningMEGWeakley32 min
May 4, 11:13 PM CDTTornado WarningMEGHaywood, Madison47 min
May 4, 11:28 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson47 min
May 4, 11:29 PM CDTTornado WarningMEGHenry46 min
May 4, 11:35 PM CDTTornado WarningMEGCarroll40 min
May 4, 11:47 PM CDTTornado WarningMEGHenderson43 min
May 5, 12:15 AM CDTTornado WarningMEGDecatur30 min
May 5, 1:36 AM CDTFlash Flood WarningMEGCarroll, Henderson, Madison114 min
May 5, 3:47 AM CDTSevere Thunderstorm WarningMEGTipton43 min
May 5, 5:08 AM CDTSevere Thunderstorm WarningMEGHardeman37 min
May 5, 7:49 AM CDTTornado WarningMEGHardeman41 min
May 5, 8:39 AM CDTSevere Thunderstorm WarningMEGDecatur21 min
May 5, 8:57 AM CDTTornado WarningMEGHardin, McNairy63 min
May 5, 9:57 AM CDTTornado WarningMEGHardin33 min
May 5, 1:10 PM CDTTornado WarningMEGCrockett, Gibson50 min
May 5, 1:27 PM CDTTornado WarningMEGMadison33 min
May 5, 1:28 PM CDTSevere Thunderstorm WarningMEGTipton32 min
May 5, 1:34 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale26 min
May 5, 1:41 PM CDTTornado WarningMEGCarroll, Henderson64 min
May 5, 1:50 PM CDTTornado WarningMEGTipton40 min
May 5, 1:56 PM CDTSevere Thunderstorm WarningMEGCrockett49 min
May 5, 2:05 PM CDTSevere Thunderstorm WarningMEGGibson40 min
May 5, 2:26 PM CDTTornado WarningMEGHaywood34 min
May 5, 2:31 PM CDTTornado WarningMEGDecatur29 min
May 5, 2:32 PM CDTSevere Thunderstorm WarningMEGHenry43 min
May 5, 2:45 PM CDTSevere Thunderstorm WarningMEGWeakley30 min
May 5, 2:49 PM CDTTornado WarningMEGMadison41 min
May 5, 3:15 PM CDTTornado WarningMEGChester, Henderson45 min
May 5, 3:19 PM CDTSevere Thunderstorm WarningMEGLauderdale26 min
May 5, 3:24 PM CDTSevere Thunderstorm WarningMEGDyer51 min
May 5, 3:39 PM CDTTornado WarningMEGDecatur36 min
May 5, 3:46 PM CDTSevere Thunderstorm WarningMEGGibson, Obion44 min
May 5, 4:29 PM CDTSevere Thunderstorm WarningMEGObion46 min
May 5, 5:12 PM CDTSevere Thunderstorm WarningMEGObion48 min
May 5, 5:27 PM CDTTornado WarningMEGDyer48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.